Q and A

Question

Should I be worried about CD4 decrease?

On the 9th September 2013 I was admitted to hospital with a CD4 count of 37, also diagonised with Pneumonia (PCP). The doctor prescribed tribuss and purbac.

I went for a check up on the 22 November 2013 and my CD4 count was 381. On the 16 January 2014 I went for another check up and my CD4 count went down to 309, what is causing this decline because since I started ARVs I never missed a single dose of my medication.

I am picking up weight at the same time, at the moment I am at 94KG. Do the meds also increase your libido as I am always having that urge for more sex?

My other worry is the meds that I am taking, will they not cause any liver or kidney disfunctioning.

Thanks for all the information on your website, it has become my daily routine because for me, it seem as if Doctors in South Africa, public & private are not treating this disease with the seriousness it deserves

Answer

Hello,

Thanks for your email. I am very sorry to hear about your recent diagnosis and how unwell you were- do you have any support to help you deal with this?

The increase in CD4 count from 37 to over 300 is very good. This shows that treatment is working very well for you. The apparent ‘decline’ to 309 is unlikely to be anything to worry about, unless this continues to go down. CD4 counts fluctuate a lot depending on several factors- such as the time of day, whether you have eaten, if you have just exercised and if you have any other viruses. CD4 count tests are also not very accurate and it’s very unlikely that you would get two test results the same. In the UK an unexpected CD4 count result is usually checked with a second test on the day the results are received- is this something your clinic has offered?

When you are on treatment the most important monitoring test is a viral load test. This will tell you whether treatment is effectively controlling the virus in your body. After 3 to 6 months on treatment you would expect to have an ‘undetectable’ viral load- a result of 50 or less. Does your clinic provide this test?

Gaining weight after starting treatment is normal as your body is no longer using so much energy to fight HIV, which can cause weight loss.

You mention that you have an increased libido. It’s not unusual for people to notice changes in their sex drive after diagnosis and starting treatment. Some people will notice a drop in sex drive but for others as they start to feel more healthy and have more energy this can increase. This is nothing to worry about.

The meds you are taking are very safe and widely used. All HIV drugs can have side effects including those that affect kidney function or liver toxicity but most people find treatment relatively easy to tolerate. You don’t need to worry about these side effects, but it is important that your clinic monitors you to make sure that your kidney and liver function are doing well. These should be checked with routine blood tests. You can read more about side effects and monitoring for these in our side effects guide.

2 comments

  1. Lisa Thorley

    Hi Tshepho,

    If you’re experiencing pain this is something that you should talk to a doctor about. Weight loss can be due to a number of things. How much weight have you lost and over what time frame?

  2. Tshepho

    Male 37,Cd4 372,creatinine 138,alt 18,on ARV treatment for 3 months,lost weight,lepido size changed and have pains on my hips what must I do to regain

Comment

Your email address will not be published. Required fields are marked *